April 25, 2012 at 6:34 pm #610
Hi, I am a 34yr old female who had RAI for Graves’ two years ago. I am currently on 125 Synthroid & 7.5 Cytomel (twice a day) and still suffering hypo symptoms.
I just had an appointment with a holistic MD. She tested adrenal glands, they were in good shape. Tests showed High Rt3. She gave me the option to switch to Armour thyroid or adjust synthetics. She said reducing T4 meds can help bring down the RT3. I asked her about T3 only and she said that is an option, but much harder to monitor. I decided to give Armour a try. We are starting with 2 grains(120mg) a day. I currently take 125 synthroid/ 15 mcg cytomel. Does this seem like a good dose to start with? Do you think this will help lower RT3? Don’t most people split armour twice a day?
She also mentioned that my DHEA was way too low. She suggested I add 25mcg DHEA a day and this could also help bring up Testosterone levels.
Here are my results: I did take my meds before testing, which I told my dr.
Free T3 3.2 (2.3-4.2)
RT3 34 (11-32)
Testosterone .4 (.5-8.5)
Sex hormone binding Globulin 165 (17-124)
DHEA 48 (40-325)
These test were done 1 week prior at GP appt. with no meds.
TSH .02 (.4-4.5)
FT4 1.2 (.8-1.8)
Total T3 122 (76-181)
Vit D 54 (30-100ng)
Vit B12 603 (200-1100)
Thanks!May 1, 2012 at 12:24 am #654
Switching to Armour 2 grains is not a bad place to start, you may not notice much for about 2 weeks, because the T4 will still be in the system. However the addition of T3 could be helpful. This formula of lowering T4 and raising T3 should help to lower reverse T3, so that more T3 can get into the cells. Sometimes, however, patients need sustained release T3 to really lower reverse T3.
You quoted your doctor saying that your adrenals are in good shape, while your DHEA levels are on the low side. DHEA is an adrenal hormone, so the low level is an indication of suboptimal adrenal function. The adrenal hormones are Cortisol, Aldosterone, Pregnenolone, and DHEA, so if any/all of these levels are on the low side, then your adrenal function is suboptimal. DHEA does convert to Testosterone in women, so may raise those levels. Since your SHBG levels are high, all of your Testosterone is bound, or unavailable. Another option would be to treat you with bio-identical Testosterone (perhaps transdermally or sublingual).June 6, 2012 at 7:45 pm #821
Just an update…..
After being on 120mcg armour for 3 weeks, I started feeling more tired, constipated, and having swelling in the face and eyes. We decided to increase to 150mcg and this seems to be a better dose. I’ve also been on DHEA for six weeks and I am seeing more muscle tone and the warts I’ve had on my hand for 2 years have disappeared.June 19, 2012 at 8:50 pm #885
Sounds good Ericas. You’re on the right path, retesting a full thyroid panel can help with further fine tuning.July 5, 2012 at 6:12 pm #935
Hi, I just wanted to give another update. I’ve been on my current dose of Armour (90mcg in morning & 60mcg in afternoon) for about 5 weeks. I have been feeling much better, but still a little on the hypo side. I have an appt next week to discuss my blood work and symptoms. This week I reduced my DHEA to 10mcg because I have been having acne on face, chest & back. Here are my current labs. I did not take meds before testing. With these results I was thinking about asking to increase my afternoon dose to 90mcg. My RT3 has dropped 10 points since making the switch!
Free T3 – 3.1 (2.3-4.2)
Reverse T3- 24 (11- 32)
Free T4 1.1 (.8 -1.8)
DHEA -131 (40 -325)
Testosterone .7 (.5-8.5)
Testosterone total -20 (2 -45)
Sex hormone binding globulin -246 (17-124)July 24, 2012 at 4:52 pm #962
Yes, your T3:RT3 ratio has improved. Usually Armour doesn’t need to be dosed twice daily, if your dosage is adequate. You could try taking your full dose in the morning. (T4 stays in the blood about 14 days, T3 one day). Most patients feel best when T3 is above 3.0, so it looks like your dosage is about right, as long as your symptoms are diminishing.July 24, 2012 at 6:50 pm #964
Thank you for your response. My Dr. suggested sticking with this dose for at least another month. She also mentioned that most of her patients do fine taking the whole dose in the morning. I might give that a try. My symptoms have improved, but I still have facial and eye swelling, fatigue, dry skin and low body temp. In the last week I have been experimenting with avoiding fluoride. I’ve read some articles that say too much fluoride can effect thyroid function. I figure it can’t hurt!July 24, 2012 at 9:32 pm #965
Fluoride is a chemical substitute, and thus a toxic substitute-, for iodine.
For “fun” I got some iodine from the health- food store (Terry… something) and while it did not make anything better, nor worse, (as I have been using RO-water for many years), it gave me strange mild, but not unpleasant, buzz. I waited a few days and took another capsule, and the buzz returned. I repeated the process a few times but no more buzz. I guess I have to stick to beer. Fluoride has been reported as accumulating in the pineal gland.
Take enough Armour to get rid of your symptoms, but not so much as to get hyper.
Go slowly with dose changes, and swallowing the pills can yield a huge variation in efficacy due to varying intestinal action, as is clearly printed in the Synthroid fine print. (you can download it from Abbot). Being hyper a few days won’t kill you, as anyone who has had Graves can attest to.
The T4 part of the pill is not timing sensitive (most likely) but T3 is pretty fast acting.
A sub-lingual or taking the pill under the lip will give a slow release and minimize the trip out the back door. These hormones do normally not take the bilical route.
Armour and the like is dosed in “grains’, or “mg” but not “mcg”.
Your holistic doctor seems reasonable.August 10, 2012 at 3:11 pm #1009
Let us know of your progress Erika. Your doctor is right to wait about a month on this dosage, then a new blood panel and symptom check list can be done to re-evaluate and optimize your treatment.January 31, 2013 at 7:48 am #1434
Hi, I just got back from a drs appt and it went well. I’m still on 150mcg armour and I quit taking Birth Control pills about 7 weeks ago. I have been feeling really good lately, other than having allergies and puffy face and eyes. My doctor said she thought my FT3 &FT4 looked about perfect.
My DHEA is on the low side so I’ve been taking 5mg DHEA each morning for the last 6 days. I’ve already noticed an improvement with my allergies and puffy face. She is running an Igg(delayed food allergy) and Ige(classic food allergy) test to see if I have any food sensitivity.
My RT3 is in range, but my Rt3 ratio is only 14. I’ve read that you should have a ratio above 20. I wonder where that ratio came from.
FreeT3 – 3.5 (2.3-4.2)
FreeT4 – 1.2 (.8-1.8)
Reverse T3 – 25 (11-32)
DHEA sulfate – 71 (40-325) -She said it should be 250 for my age
Testosterone bioavailable – 1.4 (.5-8.5)
Test Free- .7 (.2-5)
Sex hormone binding globulin – 135 (17-124)
Vitamin D- 43 (30-100)February 3, 2013 at 10:00 pm #1435
Thanks for the update.
Armour is working nicely, (the doses go in mg not in mcg).
Avoid ingesting too much of the industrial stuff on the grocery shelf. More veggies and less factory food. Grow your own if you can. Check out the Gerson diet and other non-animal based diets.
There are a lot of good stuff here to read about toxins. Some can be very bad for the deiodenses like nickel and mercury.
These blood test show up a lot of stuff but does not address the root causes. They always want to sell you a pill. Healthy living and good nutrition is never suggested seriously by the mainstream medicine.January 3, 2017 at 1:49 pm #3893
Ericas are you still around? I am battling an RT3 issue now and not doing so well…
You must be logged in to reply to this topic.